Send to

Choose Destination
See comment in PubMed Commons below
Am J Emerg Med. 1994 Nov;12(6):642-4.

The serotonin syndrome associated with paroxetine, an over-the-counter cold remedy, and vascular disease.

Author information

  • 1Department of Psychiatry, Wilford Hall Medical Center, Lackland Air Force Base, TX 78236-5300.


There is a new, potentially fatal disorder that is infrequently reported. The apparent rareness may be because of a lack of recognition of the syndrome or its predisposing factors. Fluoxetine (Prozac, Dista Products Co, Division of Eli Lilly Co, Indianapolis, IN), sertraline (Zoloft, Roerig Division, Pfizer Inc, New York, NY), and paroxetine (Paxil, SmithKline Beecham Pharmaceuticals, Philadelphia, PA) belong to a new class of antidepressant medication: the serotonin reuptake-inhibitors (SRIs). The relative safety profile of the SRIs has led to their widespread use. However, a syndrome of excessive serotonergic activity, the "serotonin syndrome" (SS), has recently been recognized. It is characterized by changes in mental status, hypertension, restlessness, myoclonus, hyperreflexia, diaphoresis, shivering, and tremor. A high index of suspicion is required to make the diagnosis in these acutely ill patients. The most common agents implicated in SS are the monoamine oxidase inhibitors in combination with L-tryptophan or fluoxetine. A case of a patient with significant peripheral vascular disease who developed SS while taking paroxetine and an over-the-counter cold medicine is reported. There have been no prior reports of this interaction. Discontinuation of the offending agents, sedation, and supportive care are the mainstays of treatment. The interactions of serotonin with platelets and vascular endothelium are also discussed.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center